A toddler was admitted to the hospital after taking an overdose of Quillivant XR (methylphenidate). This medicine is used to treat attention deficit hyperactivity disorder (ADHD). It had been prescribed for the toddler's older brother.
The medicine comes as a powder to which a pharmacist must add water. After water has been added to the bottle, the pharmacist is supposed to insert a special bottle adapter provided with the medicine into the neck of the medicine bottle. An oral syringe is also provided with the medicine. The bottle adapter makes it easy to withdraw the medicine using the oral syringe to measure the correct dose. If the adapter is inserted correctly, the child-resistant cap can be put on the medicine bottle over the adapter.
In this case, the pharmacist did not attach the bottle adapter—the child's parent did. The parent also screwed on the child-resistant cap. But the adapter had not been properly placed in the bottle, so it was impossible to fully close the child-resistant cap. When the toddler found the bottle on the counter, he was able to remove the cap and drink the contents of the bottle. He spent several days in the hospital but, thankfully, he recovered.
→Here's what you can do: To reduce the risk of accidental childhood poisonings, be sure your pharmacist has inserted any bottle adaptors that come with a liquid medicine before you take it home. Always be sure child-resistant caps have been properly placed on all medicine bottles—when you twist the cap, you should hear a click. If not, bring the bottle to the pharmacy for repackaging in a child-resistant container. Parents should keep all medicines up and away and out of sight and reach of children. Remember, children get into medicines most often immediately after use, before the medicines have been put away. So, don't leave medicines on counters or tables after use, even for just a few minutes. Call the Poison Help line (1-800-222-1222) immediately if you suspect a child has taken a medicine. For more strategies to protect children from unintentional poisonings, visit the Up and Away and Out of Sight educational campaign at: www.upandaway.org.